Iowa, 2011

Flash Flood in Iowa, February 19 to 20, 2011

February 19 to 20, 2011 · NWS DMX · 1 event in 1 county or zone

The spring melt was well in progress on the morning of the 19th. The ice on the Des Moines River in Fort Dodge began to break up during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The spring melt was well in progress on the morning of the 19th. The ice on the Des Moines River in Fort Dodge began to break up during the early morning hours. The ice jammed in town at a point that typically has ice jam flooding each year. Water levels rose several feet within under 2 hours. The river crested about 2 feet over flood stage at the official gage. Levels were higher upstream with flooding in the Breen housing development reportedly worse than the flooding of the previous year. Water was 2 to 3 feet deep in some of the houses. The ice jam action continued off and on through the 19th into the 20th before the ice finally gave way after sunrise on the 20th. Several homes were flooded in Fort Dodge along the river and evacuations took place as water surrounded the houses. There was additional ice action on the evening of the 20th, however the river did not reach flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 18, 11:50 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 18, 11:50 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CST FRI FEB 18 2011

.UPDATE 19/06Z AVIATION DISCUSSION...

SHORT TERM /TONIGHT/...
LITTLE SENSIBLE WEATHER FOR OVERNIGHT. WEAK RIDGE KEEPS ZONAL
FLOW ACROSS IOWA...WITH ABOVE NORMAL TEMPERATURES. HAVE TWEAKED
OVERNIGHT LOW TEMPERATURES UP A FEW DEGREES WITH WEAK WAA AND
INCREASING CLOUDS. WINDS WILL SHIFT TO THE EAST AROUND MIDNIGHT
WITH VERY WEAK FRONTAL PASSAGE. MOISTURE IS EXTREMELY LIMITED...SO
FRONT WILL PASS WITHOUT IMPACT. STORM SYSTEM PUSHING EAST WILL
BEGIN TO AFFECT REGION SLIGHTLY...WITH MIDLVL MOISTURE INCREASING
AFTER FRONTAL PASSAGE. THIS WILL INCREASE CLOUD COVER ACROSS THE
AREA BY EARLY MORNING.

LONG TERM /SATURDAY THROUGH FRIDAY/...
STRONG UPR LVL LO PRES MOVING ONSHORE IN THE SW U.S. WILL BE THE
WEATHER MAKER FOR THIS WEEKEND. PLENTY OF DYNAMICS WITHI THIS
FEATURE AND MDLS HAVE HAD A DIFFICULT TIME HANDLING THE SYS. LAST
NIGHT THE ECMWF AND GFS SWITCHED PLACES WITH POSITION/TRACK OF THE
LOW. TODAY THE RUNS ARE MUCH CLOSER TOGETHER AND IT APPEARS THE
GFS HAS A PRETTY GOOD HANDLE ON THE TRACK AT THIS POINT. PLENTY OF
WARM AIR AND MOISTURE WILL BE DRAWN NORTH AS THE SYS LAST NIGHT
DID NOT SCOUR OUT THE MOISTURE. THIS TIME THERE WILL BE MORE FOR
THE SYSTEM TO WORK WITH. STRONG THETA-E ADVECTION WILL MOVE INTO
THE CWA SAT NGT INTO SUN. EXPECT TO SEE A SHARP GRADIENT IN
TEMPERATURE WITH THIS STORM WITH MOST OF THE AREA NORTH OF THE
TRACK REMAINING NEAR OR BLO FREEZING. THINKING IS THAT THE HEAVIER
SNOW WILL BE TO THE NORTH OF THE STATE WITH FREEZING RAIN BEING
THE MAIN PROBLEM FOR IA. HAVE OPTED TO GO WITH A WINTER STORM
WATCH FROM MIDN SAT NGT UNTIL MON MRNG WITH THE MAIN THREAT FOR
BEING ICE ACRUAL. A 3-6 TENTHS INCH ACRUAL IS NOT OUT OF THE
QUESTION. THE POSSIBLE SAVING GRACE IS THAT DURING THE DAY
SUN...TEMPS MAY PUSH JUST ABOVE FREEZING AND MELT OFF SOME OF IT
BEFORE THE COLDER AIR MOVES IN BHND THE STORM. TOTAL SNOW ACCUM
OVER THE FAR NORTH SHOULD BE UNDER 2 INCHES...WITH LITTLE ACCUM
FARTHER SOUTH. HI PRES WILL BUILD INTO THE STATE BY LATER MON INTO
MID WEEK WITH TEMPS FALLING TO AOB NORMAL FOR A FEW DAYS. WARMING
IS EXPECTED FOR THE LATER PART OF THE WEEK...BUT ANOTHER WEATHER
SYSTEM WILL BRING A CHANCE OF PCPN TO THE STATE. THINKING AT THIS
POINT IS THAT THIS STORM WILL BRING MIXED RASN INSTEAD OF FREEZING
PCPN.

&&

AVIATION...19/06Z
FORECAST ON TRACK FOR SATURDAY AND SAT NIGHT WITH STRONG WARM AIR
ADVECTION MOVING ACROSS THE AREA SATURDAY EVENING. ISENTROPIC LIFT
WILL RESULT IN INCREASING SHOWER ACTIVITY SOUTH...WITH POTENTIAL FOR
ISO THUNDER PRIOR TO 06Z. HAVE LEFT MENTION OUT OF TAF FOR NOW SINCE
KDSM SOUNDING SHOWS NO ELEVATED CAPE. FARTHER NORTH SOUNDINGS HINT
AT MIXED FZRA/RAPL OR -SN AS DEEPER MOISTURE STREAMS NORTH. SOME
CHALLENGE AS TO SFC CONDITIONS PRIOR TO 06Z AS GROUND TEMPS FROM SAT
AFTERNOON MAY INHIBIT ICE FORMATION AT SFC FOR UNTIL AFT 04Z SUN.
OTHERWISE CIGS TO DROP RAPIDLY AFT 20/00Z DUE TO QUICK SATURATION
AND INCREASING ISENTROPIC LIFT THROUGHOUT THE REGION. /REV

&&

HYDROLOGY...
RECENT WARM WEATHER AND SNOW MELT RUNOFF WILL CONTINUE TO HELP BREAK
UP ICE ALONG AREA RIVERS AND STREAMS INTO SUN. THE THREAT FOR ICE
JAMS WILL CONTINUE THROUGH THE PERIOD WITH THE POTENTIAL FOR FLASH
FLOODING AS WATER BACKS UP AND RISES RAPIDLY BEHIND THESE JAMS.
THE ICE JAMS TYPICALLY OCCUR NEAR SHARP BENDS IN STREAMS WHERE ICE
CAN BECOME HUNG UP. IN ADDITION...A ROUND OF WIDESPREAD SHOWERS
AND ISOLATED THUNDERSTORMS IS EXPECTED SATURDAY NIGHT AND SUNDAY.
RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE FORECAST OVER CENTRAL
MUCH OF THE STATE. THIS PRECIPITATION WILL CAUSE FURTHER RISES ON
ALREADY NEAR BANKFULL STREAMS AND COULD CAUSE FURTHER ICE ACTION.
MUCH OF THE ICE HAS BEEN FLUSHED OUT OF THE RIVERS OVER SOUTHERN
IOWA...BUT HAS YET TO BE FLUSHED OUT OVER PARTS OF THE CENTRAL AND
MOST OF THE NORTHERN COUNTIES. TEMPERATURES WILL BE CLOSE TO
FREEZING OVER THE NORTH...WITH MOST OF THE PRECIPITATION FALLING
AS FREEZING RAIN OR SNOW. THESE TWO FACTORS WILL TEND TO MINIMIZE
THE ICE ACTION FROM THE FAR NORTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY
NIGHT FOR CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-
WORTH.

&&

SHORT TERM...WILKINS
LONG TERM...MS FEB 11
AVIATION...REV
HYDROLOGY...MS FEB 11
Hazardous weather outlook, Feb 18, 10:12 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1012 PM CST FRI FEB 18 2011

IAZ004>007-015>017-191200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1012 PM CST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR THE EAST FORK OF THE DES MOINES
RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN WILL DEVELOP SATURDAY EVENING AND CHANGE TO FREEZING RAIN
OVERNIGHT. THE FREEZING RAIN WILL CONTINUE SUNDAY...MIXED WITH
SLEET AT TIMES...THEN CHANGE OVER TO ALL SNOW SUNDAY NIGHT. ICE
ACCUMULATIONS OF 3 TO 6 TENTHS OF AN INCH ARE POSSIBLE. SNOW
ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE SUNDAY NIGHT.

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF
FLOODING...ICE ACCUMULATION...AND SNOWFALL ARE APPRECIATED.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-191200-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1012 PM CST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR THE BEAVER CREEK AND THE EAST
FORK OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO
SUNDAY WITH THE MAIN THREAT OF LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAIN IS ALSO ANTICIPATED AND MAY LEAD TO FLOODING
ALONG AREA RIVERS AND LOCALIZED FLASH FLOODING AS THE GROUND IS
ALREADY VERY SATURATED AND THE RIVERS REMAIN FULL FROM THE RECENT
SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY NIGHT OR
SUNDAY...MAINLY ALONG AND WEST OF INTERSTATE 35. ANY REPORTS OF
FLOODING ARE APPRECIATED.

REV

The radar

The Des Moines radar (KDMX), 93 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Webster

When
February 19, 2:25 AM CST to February 20, 7:30 AM CST
Where
Webster County, Ft Dodge to 1.02 mi WSW of (Fod)ft Dodge Muni A
Cause
Ice Jam
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
42.500, -94.180

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273972.